FDA Drug Safety Communication: Safety Review Update of Medications used to Treat Attention-Deficit/Hyperactivity Disorder (ADHD) in Children and Young Adults
This update is in follow-up to the FDA Communication about an Ongoing Safety Review of Stimulant Medications used in Children with Attention-Deficit/Hyperactivity Disorder (ADHD Safety Announcement>br /> The U.S. Food and Drug Administration (FDA) is updating the public that a large, recently-completed study in children and young adults treated with medication for Attention-Deficit/Hyperactivity Disorder (ADHD) has not shown an association between use of certain ADHD medications and adverse cardiovascular events. These adverse cardiovascular events include stroke, heart attack (myocardial infarction or MI), and sudden cardiac death.
ADHD medications involved in this safety review
methylphenidate (Concerta, Daytrana, Metadate CD, Metadate ER, Methylin, Methylin ER, Ritalin, Ritalin-LA, Ritalin-SR)
dexmethylphenidate HCl (Focalin, Focalin XR)
dextroamphetamine sulfate (Dexedrine, Dexedrine Spansules, Dextroamphetamine ER, Dextrostat)
lisdexamfetamine dimesylate (Vyvanse)
amphetamine, mixed salts (Adderall, Adderall XR)
pemoline (Cylert-no longer marketed)
The medications studied include stimulants (amphetamine products and methylphenidate), atomoxetine, and pemoline (no longer marketed).
This study did not find an association between use of ADHD medications and cardiovascular events. FDA continues to recommend that healthcare professionals prescribe these medications according to the professional prescribing label.
Healthcare professionals should take special note that:
Stimulant products and atomoxetine should generally not be used in patients with serious heart problems, or for whom an increase in blood pressure or heart rate would be problematic.
Patients treated with ADHD medications should be periodically monitored for changes in heart rate or blood pressure.
Patients should continue to use their medicine for the treatment of ADHD as prescribed by their healthcare professional.
This cohort study, conducted with 1,200,438 children and young adults (aged 2-24 years) and 2,579,104 person-years of follow-up, including 373,667 person-years of current use of ADHD drugs, only found 7 serious cardiovascular events in current users. Person-years is the total sum of the years that each person in a study has been under observation (for a description of the study analysis see the study report or article [link]). Study findings reported no evidence of increased risk of serious cardiovascular effects among children and young people who use ADHD medications. The possibility of a small to modest increase in risk cannot be ruled out because of the small number of serious cardiovascular events observed in the patients studied.
This is the first of three separate but related studies that were sponsored by the FDA and the Agency for Healthcare Research and Quality (AHRQ). These studies were designed to evaluate the potential increased risk of heart attack, stroke or sudden cardiac death that could be associated with the use of ADHD medications. FDA will communicate the results of the other two studies (performed in adults) when our review of the study results is complete.
The final study report is being released today: Final Report: Attention Deficit Hyperactivity Disorder Medications and Risk of Serious Cardiovascular Disease in Children and Youth2
3. FDA is also releasing the Statistical Review of the Final Report for Observational Study: Attention Deficit Hyperactivity Disorder Medications and Risk of Serious Cardiovascular Disease in Children and Youth4.
This study was published in the New England Journal of Medicine on November 1, 2011 and can be viewed here5
With this communication, FDA is providing the Agency's analysis of the most up-to-date information that is currently available to healthcare professionals and families.
Continue your ADHD treatment as prescribed by a healthcare professional.
Talk to your healthcare professional about any questions you may have about ADHD medications.
Immediately see a healthcare professional if you or the person you are caring for develops chest pain, shortness of breath, or fainting while taking medication to treat ADHD.
Report any suspected side effects of ADHD medication use to your healthcare professional or to the FDA MedWatch program using the information in the "Contact Us" box at the bottom of the page.
A large retrospective cohort study in children and young adults (aged 2-24 years) did not show an association between use of ADHD drugs and cardiovascular events, which include MI, stroke or sudden cardiac death. These study results were not consistent with the increase in sudden death estimated in a previous study, however a small to modest increase in risk cannot be excluded.2
Continue to prescribe drugs used for the treatment of ADHD according to the professional prescribing directions.
Report adverse events involving ADHD medications to the FDA MedWatch program, using the information in the "Contact Us" box at the bottom of the page.
A study by Gould et al. suggesting a higher risk of sudden death in children taking stimulant medications for ADHD was discussed in a previous FDA communication7.2
Blood pressure and heart rate increases have been observed in patients treated with the sympathomimetics methylphenidate and amphetamine, and with atomoxetine. In view of these effects, plus spontaneous postmarketing reports of serious cardiovascular events with use of ADHD drugs, FDA (in partnership with AHRQ) sponsored observational studies of serious cardiovascular events with drugs for ADHD. The project was divided into three separate but related studies. One study assessed myocardial infarction (MI), stroke, and sudden cardiac death (SCD) with use of ADHD drugs by children and young adults aged 2-24 years. A second study assessed MI and SCD among non-elderly adult users (aged 25-64 years). A third study evaluated stroke in non-elderly adult users, which also included an analysis of the composite endpoint (SCD plus MI plus stroke) in adults.
Each study was a retrospective cohort study using health care claims databases from several sources: Kaiser Permanente, Tennessee Medicaid, Washington State Medicaid, Ingenix, and HMO Research Network. Drug exposures were identified from prescription claims data. Outcomes of stroke, MI, or SCD were identified from diagnoses in claims data, and from searches of vital statistics and death certificate data. Potential cases were either adjudicated from medical records by experts blind to exposure status, or were identified using electronic data case definition algorithms.
This first study, conducted with 1,200,438 children and young adults (aged 2-24 years) and 2,579,104 person-years of follow-up, including 373,667 person-years of current use of ADHD drugs, only found 7 serious cardiovascular events (4 strokes and 3 sudden cardiac deaths) in current ADHD drug users. All 7 events occurred in Medicaid patients, although Medicaid patients contributed only about half of the total exposed person time.
In comparison to non use, there was no association of serious cardiovascular events with ADHD drug use (adjusted hazard ratio 0.75, 95% confidence limits 0.31-1.85). Additional analyses including use of a former user reference group did not materially affect the finding of no association with drug exposure. The inferential value of not finding an association is tempered by the fact that there were only seven serious cardiovascular events during ADHD drug exposure (rate of 1.87 events per 100,000 person-years), suggesting a low absolute risk. This also limited the ability to make statistical comparisons to rates in patients not using ADHD drugs. The results were not consistent with the 7-fold increase in sudden death reported in a case-control study published by Gould et al.,2 but a small to modest increase in risk cannot be excluded.
FDA will communicate the results of the other two studies (performed in adults) when our review of the results is complete.
- Cooper WO, Habel LA, Sox CM, et al. ADHD drugs and serious cardiovascular events in children and young adults. N Engl J Med 2011. ePub ahead of print. http://www.nejm.org/doi/full/10.1056/NEJMoa11102128. Accessed November 1, 2011.
- Gould MS, Walsh BT, Munfakh JL, Kleinman M, Duan N, Olfson M, Greenhill L, Cooper T: Sudden death and use of stimulant medications in youth. Am J Psychiatry
Posted: November 2011